Minnesota, 2020

Hail and Damaging Winds in Minnesota, July 8 to 9, 2020

July 8 to 9, 2020 · NWS FGF · 17 events in 7 counties and zones

Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several hours after the EF-4 Otter Tail County tornado, another arc of thunderstorms formed in the late evening of July 8th, this time stretching from the far southern Red River Valley into the adjacent area of west central Minnesota. Several of these storms lifted as far north as Park Rapids and Bemidji, before ending around 3 am CDT on July 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 8:12 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 8, 8:12 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
912 PM CDT Wed Jul 8 2020

.UPDATE...
Issued at 912 PM CDT Wed Jul 8 2020

One storm cell remains in the Wadena area right now, but most
activity has shifted east of the FA. The rest of the area is
seeing a nice evening, with light winds and decreasing clouds.

UPDATE Issued at 645 PM CDT Wed Jul 8 2020

Isolated storm cells have produced a long track tornado south of
Dalton, and recent reports have another tornado now over southeast
Otter Tail County. So for another hour or so, there is still a
threat of severe weather over our far southeast FA. After this
moves out, a quiet night is expected.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Wed Jul 8 2020

A cold front continues slowly pushing across the region today. Early
this afternoon, the location is along a line from Frederick, to
Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to
3500 J/Kg range with enough CIN to provide moderate capping into the
afternoon. Effective bulk shear is as high as 35 to 40 knots.
Development of a few light showers ahead of the main front has been
observed, with very little in the way of sustainable updrafts thus
far. However, as the front pushes onward, we should see an
interaction that allows for limited thunderstorm development during
the mid-afternoon although much of the strongest activity should
remain to our east and southeast. Weather-related impacts are
possible should strong storms develop, with Fergus Falls, to Park
Rapids line and eastward being the primary focus through the
afternoon hours. Potential risks include 1 inch hail and wind gusts
up to 60 mph.

Much quieter weather prevails tonight into Thursday, with mostly
clear skies and slightly cooler highs in the lower to middle 80s.
Look for breezy west winds during the afternoon, especially for the
Devils Lake Basin, where we could see 15 to 20 mph sustained winds
and gusts to near 30 mph.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 8 2020

Chances for impactful weather will come mainly on Sat and early next
week, in the form of strong to isolated svr tstms. It will be humid,
but temps will hover near average levels for mid July.

Zonal upper flow will be in place to start of Fri, leaving us dry
with near average aftn temps in the 80s. Upper wave pinching down
out of southern Canada Fri night into Sat would be impetus for
concurrent convection. A boundary draped from central ND through MN
Lakes country could be the forcing focus. NW flow would then follow
for Sun, providing more in the way of fair weather.

Upper ridge followed by SW flow early next week will provide a bit
more heat along with increasing humidity. Surface features entering
the picture during Mon should lead to more tstms with a lingering
boundary draped over the area continuing the activity
intermittently through Tue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Jul 8 2020

A few lower clouds are affecting KBJI right now, but they should
clear out shortly. Overnight, not expecting any impacts. On
Thursday, wind speeds may get a little breezy, especially at KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jul 8, 8:06 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020

MNZ001>009-013>017-022-023-027>029-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-100215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Wilkin-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ024-030>032-040-100215-
Hubbard-West Otter Tail-East Otter Tail-Wadena-Grant-
906 PM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are expected until 10 PM. A few storms may
be severe bringing the chance for 60 mph winds and quarter sized
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 8, 5:33 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
633 PM CDT Wed Jul 8 2020

MNZ031-032-090000-
Wadena MN-East Otter Tail MN-
633 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES UNTIL 700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Almora, or 32 miles east of Fergus Falls, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wrightstown around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

LAT...LON 4637 9516 4628 9515 4618 9514 4615 9548
      4633 9554 4643 9505 4637 9503
TIME...MOT...LOC 2333Z 247DEG 27KT 4627 9539

NC
Local storm report, Jul 8, 5:44 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TORNADO          2 ESE VINING            46.25N 95.49W
07/08/2020                   OTTER TAIL         MN   STORM CHASER

            BRIEF TORNADO REPORTED BY CHASERS.

&&

TL
Local storm report, Jul 8, 7:22 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
822 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TORNADO          6 SW DALTON             46.11N 96.00W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            LARGE TORNADO ON THE GROUND, HEADING TOWARD
            A FARMHOUSE.

0519 PM     TORNADO          6 S DALTON              46.09N 95.92W
07/08/2020                   GRANT              MN   PUBLIC

            LARGE TORNADO ON THE GROUND. ONE-HALF MILE
            FROM INTERSTATE REST AREA. SEEING DEBRIS
            LOFTED IN THE AIR.

0530 PM     TORNADO          5 ESE DALTON            46.15N 95.82W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            3 FARMSTEADS HAVE BEEN HIT. TORNADO
            CURRENTLY AT 295TH AND STATE HIGHWAY 82.
            TORNADO CROSSED I-94, BUT NO VEHICLES WERE
            AFFECTED.

0540 PM     TSTM WND DMG     3 N OTTERTAIL           46.47N 95.54W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            MULTIPLE TREES DOWN.

0634 PM     TORNADO          2 ESE VINING            46.25N 95.49W
07/08/2020                   OTTER TAIL         MN   STORM CHASER

            BRIEF TORNADO REPORTED BY CHASERS.

&&
Special weather statement, Jul 8, 8:06 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
906 PM CDT Wed Jul 8 2020

MNZ031-032-090245-
Wadena MN-East Otter Tail MN-
906 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA AND EAST CENTRAL
OTTER TAIL COUNTIES UNTIL 945 PM CDT...

At 906 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hewitt, or 45 miles east of Fergus Falls, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Verndale around 915 PM CDT.
  Aldrich around 920 PM CDT.
  Blue Grass around 930 PM CDT.
  Oylen around 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

LAT...LON 4637 9483 4637 9515 4629 9516 4636 9532
      4669 9479 4639 9478 4639 9476
TIME...MOT...LOC 0206Z 233DEG 27KT 4636 9512

NC
Special weather statement, Jul 8, 9:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1026 PM CDT Wed Jul 8 2020

MNZ024-032-090430-
Wadena MN-Hubbard MN-
1026 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD AND NORTH
CENTRAL WADENA COUNTIES UNTIL 1130 PM CDT...

At 1026 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 42 miles east of Detroit Lakes, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Badoura and Nevis around 1105 PM CDT.
  Chamberlain around 1120 PM CDT.
  Akeley around 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Minnesota.

LAT...LON 4680 9477 4680 9479 4675 9502 4686 9507
      4709 9467 4708 9466 4704 9467 4693 9466
      4682 9466
TIME...MOT...LOC 0326Z 241DEG 12KT 4684 9495

NC
Special weather statement, Jul 8, 9:35 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1035 PM CDT Wed Jul 8 2020

MNZ031-032-090430-
Wadena MN-East Otter Tail MN-
1035 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WADENA AND EAST CENTRAL
OTTER TAIL COUNTIES UNTIL 1130 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Grass, or 43 miles southeast of Detroit Lakes, moving northeast
at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Blue Grass around 1040 PM CDT.
  Nimrod and Oylen around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Minnesota.

LAT...LON 4637 9515 4649 9526 4678 9479 4647 9478
TIME...MOT...LOC 0334Z 234DEG 22KT 4651 9504

NC

The radar

The Fargo/Grand Forks radar (KMVX), 207 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Wadena

When
July 8, 9:45 PM CST
Where
Wadena County, 0.84 mi SE of Blue Grass
Measured
0.88 in hail
Reported by
Public
Coordinates
46.540, -95.010

The hail was mostly pea sized.

Hail, Otter Tail

When
July 8, 11:05 PM CST
Where
Otter Tail County, 1.9 mi E of Luce
Measured
1.25 in hail
Reported by
Public
Coordinates
46.670, -95.610

Quarter to half dollar sized hail fell along with very heavy rain and strong winds.

Hail, Wadena

When
July 8, 11:15 PM CST to 11:20 PM CST
Where
Wadena County, 1.58 mi WNW of Huntersville
Measured
1.5 in hail
Reported by
Public
Coordinates
46.780, -94.910

Hail, Hubbard

When
July 8, 11:20 PM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
1 in hail
Reported by
Social Media
Coordinates
46.920, -95.060

Hail, Hubbard

When
July 8, 11:28 PM CST
Where
Hubbard County, 2.28 mi NNW of Dorset
Measured
2 in hail
Reported by
Public
Coordinates
46.980, -94.970

Thunderstorm Wind, Wilkin

When
July 8, 11:35 PM CST
Where
Wilkin County, 2.5 mi WSW of Tenney
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.040, -96.500

The wind gust was measured by a RWIS mesonet station.

Thunderstorm Wind, Wilkin

When
July 8, 11:37 PM CST
Where
Wilkin County, 4.5 mi NW of Tenney
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.100, -96.510

The wind gust was measured by a personal weather station.

Hail, Becker

When
July 8, 11:40 PM CST
Where
Becker County, 5.24 mi E of Rochert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.890, -95.610

Hail, Wilkin

When
July 8, 11:45 PM CST
Where
Wilkin County, 5.91 mi NW of Tenney
Measured
1 in hail
Reported by
Public
Coordinates
46.100, -96.550

A lot of hail fell, resulting in piles in the yard.

Hail, Becker

When
July 8, 11:55 PM CST
Where
Becker County, 4.46 mi NE of Tamarac Refuge
Measured
1 in hail
Reported by
Public
Coordinates
47.020, -95.560

Thunderstorm Wind, Wilkin

When
July 9, 12:00 AM CST
Where
Wilkin County, 2.76 mi ESE of Breckenridge
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.250, -96.530

The wind gust was measured by a personal weather station.

Hail, Grant

When
July 9, 12:30 AM CST
Where
Grant County, 1.18 mi NW of Erdahl
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
45.990, -95.850

The hail and heavy rain fell along highway 113.

Thunderstorm Wind, Hubbard

When
July 9, 1:23 AM CST
Where
Hubbard County, 0.84 mi SW of (Pkd)park Rapids Arp
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
46.890, -95.080

The wind gust was measured at the Park Rapids airport.

Hail, Beltrami

When
July 9, 1:26 AM CST
Where
Beltrami County, 3.45 mi N of Birchmont
Measured
1 in hail
Reported by
Social Media
Coordinates
47.600, -94.880

Torrential rain was also reported.

Thunderstorm Wind, Hubbard

When
July 9, 1:31 AM CST
Where
Hubbard County, 0.84 mi SW of (Pkd)park Rapids Arp
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
46.890, -95.080

A secondary wind gust was measured at the Park Rapids airport.

Thunderstorm Wind, Hubbard

When
July 9, 1:35 AM CST
Where
Hubbard County, 0.69 mi N of Dorset
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.960, -94.950

A few trees were blown down.

Thunderstorm Wind, Hubbard

When
July 9, 1:40 AM CST
Where
Hubbard County, 1.41 mi W of Nevis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.970, -94.860

Trees were blown down at Shallow Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898301, 898302, 898285, 898286, 898287, 898288, 898289, 898290, 898291, 898292, 898293, 898294, 898295, 898296, 898297, 898298, 898299.